Immunotherapy Combination Shows Promise, Side Effects Ensue in Colorectal Cancer Subgroup
Kristie L. Kahl
The combination use of Opdivo (nivolumab) plus Yervoy (ipilimumab) for the treatment of patients with DNA mismatch repair-deficient and/or microsatellite instability-high (dMMR/MSI-H) metastatic colorectal cancer appears to be very promising. However, 32 percent of patients still experienced treatment-related side effects – symptoms others should keep their eye on, according to Edith Brutcher BSN, MSN, ANP-BC, AOCNP.
The combination regimen – approved by the Food and Drug Administration in August 2017 – is intended to treat patients with dMMR/MSI-H) metastatic colorectal cancer, who progressed following treatment with chemotherapy. At the Oncology Nursing Society (ONS) Annual Congress, Brutcher, who is a nurse as Emory Winship Cancer Institute, emphasized the importance of knowing the differences between side effects from immunotherapy compared with chemotherapy.
She also noted the nurse’s role in recognizing these differences. “The main thing for me is that the concern should be knowing the difference between (side effects) from immunotherapy and from chemotherapy,” Brutcher said in an interview with CURE. “With triaging and being the nurses taking care of the patients, identifying the different between the symptoms and their management is important.”
In the ongoing, multi-cohort, phase 2 CheckMate-142 study – designed to evaluate the efficacy and safety of nivolumab-based therapies in metastatic colorectal cancer – the combination use of nivolumab plus ipilimumab demonstrated promising results, including high objective response rates, durable clinical benefits, encouraging survival and a manageable safety profile.
Despite improved outcomes, the researchers also found that side effects with checkpoint inhibition often affected the dermatologic, gastrointestinal, pulmonary, renal, endocrine and hepatic systems in patients.
“I try to separate the concept of chemotherapy destroying cells as a pain, so it is broad spectrum; and immunotherapy is more focused, but it can focus in on organs,” Brutcher explained.
During a median follow-up of 13.4 months, 73 percent of patients reported to have experienced a treatment-related side effect, including 32 percent who experienced grade 3/4. The most common side effects included diarrhea (22 percent), fatigue (18 percent) and pruritus, or itching (17 percent).
Side effects of any grade occurred early, with median time to onset in the first 12 weeks of therapy.
In the trial, select treatment-related side effects were managed using protocol-specified algorithms. For example, immune modulatory medications, including corticosteroid treatment and immunosuppressive agents, were used to manage these select treatment-related side effects in 22 to 56 percent of patients based on protocol-specific algorithms for organ-specific side effects. Management with protocol-specific algorithms resulted in resolution of the majority of treatment-related side effects.
In addition, the majority of patients treated with immune modulatory medications had resolution of their select TRAEs, including all pulmonary effects.
In total, 13 percent of patients discontinued treatment due to any-grade treatment-related side effects, most commonly because of autoimmune hepatitis (2 percent), and acute kidney injury (2 percent), and 10 percent because of grade 3/4 side effects.
Dose delays caused by select treatment-related side effects occurred in 29 patients; however, combination use of the combination was resumed in 25 of those patients. Fourteen patients did experience additional side effects after resuming therapy with the regimen.
Although side effects do occur, it is key for patients to be aware of their potential occurrence, and to be sure to contact a health care professional when they do. Brutcher also reminds patients that these side effects should not limit patients to live their everyday lives.
“The favorable benefit-risk profile of the nivolumab plus ipilimumab combination provides a new treatment option for patients with previously treated dMMR/MSI-H mCRC,” she added. “Patients get so much information at once and it is such a whirlwind, it is important for nurses to just pull back to the very basics, and say, ‘Remember, this shouldn’t ruin your life. And if in doubt (about an adverse effect), call.’”